Oklahoma, 2008

Damaging Winds in Oklahoma, August 12, 2008

August 12, 2008 · NWS AMA · 4 events in 2 counties and zones

Severe thunderstorms producing strong and damaging thunderstorm wind gusts moved across the western and central Oklahoma Panhandle during the evening hours. No injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms producing strong and damaging thunderstorm wind gusts moved across the western and central Oklahoma Panhandle during the evening hours. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 12, 5:37 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 12, 5:37 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
637 PM CDT TUE AUG 12 2008

.AVIATION...
NORTHWESTERLY FLOW ALOFT ACROSS THE PANHANDLES THROUGH WEDNESDAY
EVENING WILL ALLOW FOR ISOLATED TO SCATTERED CONVECTION MAINLY ACROSS
THE NORTHERN AND WESTERN SECTIONS. THE DALHART AND GUYMON TAF SITES
WILL HAVE THE BETTER CHANCES FOR BEING AFFECTED BY THE
CONVECTION...HOWEVER WILL LEAVE IN CB REMARKS IN THE PREVAILING GROUP
OF ALL THREE TAFS. VFR CONDITIONS ARE EXPECTED THROUGH WEDNESDAY.
SOUTHEAST TO SOUTH WINDS 10 TO 20 KNOTS WITH OCCASIONAL GUSTS DURING
THE DAY WEDNESDAY...DIMINISHING TO NEAR 10 KNOTS AT NIGHT.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 318 PM CDT TUE AUG 12 2008/

DISCUSSION...
THUNDERSTORMS SHOULD MOVE SOUTHEAST ACROSS THE WESTERN HALF OF THE
CWA THIS EVENING IN THE NORTHWEST FLOW ALOFT. MORE THUNDERSTORMS
WILL BE POSSIBLE LATER TONIGHT ACROSS THE NORTHEAST CWA AS A SHORT
WAVE TROUGH DROPS SOUTHEAST THROUGH SOUTHEAST COLORADO AND
SOUTHWEST KANSAS AND THE MOISTURE AND SHEAR ACROSS THE SOUTHERN
PLAINS HELPS TO SUSTAIN THE THUNDERSTORMS OVERNIGHT.

STORMS MAY BE A LITTLE MORE ORGANIZED OVER THE NEXT COUPLE OF DAYS
AS NORTHWEST FLOW ALOFT CONTINUES TO STRENGTHEN AND THE SOUTHEAST
FLOW ON THE SURFACE GETS GOING. SO WOULD NOT BE SURPRISED TO SEE
SOME GO SEVERE.

UPPER LEVEL RIDGE WILL CONTINUE TO BUILD INTO SOUTHWEST CANADA
WHICH WILL HELP SHOVE THE UPPER LEVEL LOW OVER SOUTHWEST
SASKATCHEWAN SOUTHWARD ALONG THE FRONT SIDE OF THE RIDGE. A MEAN
TROUGH WILL CONTINUE ACROSS THE EASTERN U.S. WHICH SHOULD OPEN THE
DOOR FOR THIS UPPER LOW TO DROP SOUTH SOUTHEAST INTO THE CENTRAL
HIGH PLAINS BY LATE WEEK.

NORTHWEST FLOW WILL STRENGTHEN ACROSS THE CWA AROUND THE SOUTHWEST
SIDE OF THIS UPPER LEVEL LOW...SO THUNDERSTORMS WILL HAVE AN EVEN
BETTER CHANCE TO MAKE IT FROM THE MOUNTAINS INTO OUR AREA.

THIS UPPER LEVEL LOW WILL HELP TO DRIVE A COLD FRONT THROUGH THE
SOUTHERN HIGH PLAINS THURSDAY NIGHT INTO EARLY FRIDAY WITH SHOWERS
AND THUNDERSTORMS BREAKING OUT IN THE POST FRONTAL AIR MASS. IT
APPEARS THAT THIS UPPER LEVEL LOW WILL BRING PLENTY OF INSTABILITY
WITH IT GIVEN THE CHILLY 700 MB AND 500 MB TEMPERATURES WITH IT
NOW. THERE WILL ALSO BE SOME MINOR VORT MAXES THAT WILL BE ROTATING
AROUND THE LOW TO HELP SET OFF SHOWERS AND STORMS. THE BIG QUESTION
WILL BE WHEN TO END THE CHANCE OF PRECIPITATION? FOR NOW HAVE DECIDED
TO ADD PRECIP TO SUNDAY AND SUNDAY NIGHT. IT LOOKS LIKE THE UPPER
LOW WILL START TO MOVE AWAY FROM THE PANHANDLES BY MONDAY WITH SOME
SLIGHTLY DRIER AIR MOVING IN.

FIRE WEATHER...
LIGHTNING WILL BE A FIRE WEATHER THREAT THROUGH MUCH OF THIS
FORECAST. OTHERWISE THE RELATIVE HUMIDITY WILL REMAIN FAIRLY HIGH.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/14
Hazardous weather outlook, Aug 12, 7:03 PM CST, 1 hour 2 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
803 PM CDT TUE AUG 12 2008

OKZ001>003-TXZ001>020-131100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
803 PM CDT TUE AUG 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT...MAINLY OVER THE WESTERN
PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES. A SLIGHT RISK OF SEVERE
THUNDERSTORMS CAN BE EXPECTED TONIGHT ALONG AND NORTH OF A LINE FROM
GLENRIO TO MASTERSON TO GUYMON TO BETWEEN ELKHART AND LIBERAL KANSAS.
THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...HOWEVER
ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE OVER THE OKLAHOMA AND TEXAS PANHANDLES
WEDNESDAY THROUGH SUNDAY NIGHT AS SEVERAL WEATHER DISTURBANCES MOVE
ACROSS THE SOUTHERN HIGH PLAINS. ON THURSDAY...A FEW STORMS MAY
APPROACH SEVERE STRENGTH...RESULTING IN LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY INFORMATION ON ANY HAIL...WIND...OR
HEAVY RAINFALL WHICH MAY OCCUR THROUGH TONIGHT.

SCHNEIDER

In the hours before

Special weather statement, Aug 12, 6:12 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
712 PM CDT TUE AUG 12 2008

TXZ012-130115-
POTTER TX-
712 PM CDT TUE AUG 12 2008

...STRONG THUNDERSTORM IN CENTRAL POTTER COUNTY...

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL POTTER COUNTY MOVING EAST AT 6
MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CENTRAL POTTER COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.
Special weather statement, Aug 12, 7:53 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
853 PM CDT TUE AUG 12 2008

TXZ001-006-130300-
DALLAM TX-HARTLEY TX-
853 PM CDT TUE AUG 12 2008

...STRONG THUNDERSTORM IN SOUTH CENTRAL DALLAM AND CENTRAL HARTLEY
COUNTIES...

AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF WARE MOVING SOUTH AT 21 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN SOUTH CENTRAL DALLAM AND CENTRAL HARTLEY COUNTIES SHOULD
MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The radar

The Amarillo radar (KAMA), 183 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
August 12, 8:05 PM CST
Where
Cimarron County, Keyes
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.820, -102.250

Thunderstorm Wind, Texas

When
August 12, 8:30 PM CST
Where
Texas County, 2 mi N of Guymon
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.709, -101.480

The Texas County Emergency Manager reported power outages due to the strong thunderstorm wind gusts just north of Guymon and also on the northeast side of Guymon...just outside the city limits. Two power poles were reported blown down in Guymon.

Thunderstorm Wind, Texas

When
August 12, 8:32 PM CST
Where
Texas County, 2 mi W of Guymon
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.680, -101.516

Thunderstorm Wind, Texas

When
August 12, 8:44 PM CST
Where
Texas County, Guymon
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.680, -101.480

A trained spotter estimated between fifty-two knot and fifty-six knot thunderstorm wind gusts at the Texas County Fairgrounds in Guymon. No damage or injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129886, 129887, 129888, 129889.